USA. Ortho-McNeil is informing healthcare professionals that topiramate can cause hyperchloremic, non-anionic gap metabolic acidosis (decreased serum bicarbonate). Topiramate is indicated as an adjunctive treatment of partial-onset seizures, generalized tonic-clonic seizures and seizures associated with the Lennox-Gastaut syndrome in adults and children two years of age and older. Decreases in serum bicarbonate occur soon after initiation of topiramate but can occur at any time during treatment. Conditions (renal disease, severe respiratory disorders, status epilepticus, diarrhoea, surgery) or drugs that predispose to acidosis may be additive to the bicarbonate lowering effects of topiramate. Chronic untreated metabolic acidosis may increase the risk for nephrolithiasis or nephrocalcinosis, and may also result in rickets in paediatric patients and/or osteoporosis with an increased risk for fractures. Hyperventilation, fatigue and anorexia or in more severe situations cardiac arrhythmias or stupor may be some of the symptoms of acute or chronic metabolic acidosis. Physicians are advised to measure baseline and periodic serum bicarbonate during topiramate therapy. If metabolic acidosis develops and persists, a dose reduction should be considered or, the drug should be discontinued with gradual dose reduction. If the patients need to be retained on therapy even in the wake of persistent acidosis, an additional alkali treatment should be considered.
‘Dear Healthcare Professional’ letter from Ortho-McNeil Pharmaceutical Inc, 18 December 2003. Available from URL: http://www.fda.gov